Tornadoes · United States · Nebraska · 2016
EF0 tornado, Tryon, Nebraska, July 6, 2016
This EF0 tornado ran 0.2 miles across McPherson County on July 6, 2016, touching down at 7:03 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 6, 2016
- Touchdown
- 7:03 PM CDT (00:03 UTC)
- Lifted
- 7:07 PM CDT (00:07 UTC)
- On the ground
- 4 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- McPherson County
- Touchdown point
- 41.414, -101.318
- Lift-off point
- 41.414, -101.318
- Record number
- 1607061803-01
What the Weather Service recorded
Supercells developed across northwest Nebraska during the afternoon, producing hail up to half dollar size and a couple tornadoes in Sheridan County. Additional tornadoes were reported late afternoon and early evening north of Ashby and southeast of Arthur. The storms grew upscale into clusters and segments, producing damaging winds across the Sandhills and southwest Nebraska. One storm produced a funnel cloud over North Platte.
At 1803CST a tornado destroyed a grain bin and flipped 90 feet of center pivot line before lifting at 1807CST. The tornado was rated an EF-0 on the Enhanced Fujita Scale.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jul 6, 2:53 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 6, 2:53 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 253 PM CDT WED JUL 6 2016 .SYNOPSIS... Issued at 204 PM CDT Wed Jul 6 2016 Upper air pattern continues a suppressed ridge across the southern conus with nearly zonal flow across the high plains. A trough/low is moving east near the Montana/Canadian border. At the surface a low was analyzed across northeast Wyoming with a warm front/stationary boundary to the southeast across the panhandle of Nebraska then curves east across southern Nebraska. A cold front trails from the low to the southwest. Temps this afternoon under mostly sunny skies have warmed into the mid 80s to the mid 90s, warmest to the southwest of the boundary across southwest Nebraska. && .SHORT TERM...(This evening through Thursday) Issued at 204 PM CDT Wed Jul 6 2016 Complex forecast tonight with a couple of area of concern for thunderstorms. First is the low as it pushes towards the Black Hills. Models in good agreement developing a complex near the hills then tracking the complex to the east southeast. The main uncertainty is how far to the south will the complex develop. At this time it looks likely to impact northern Nebraska and the SPC day 1 outlook update increase part of Nebraska and S Dakota into a moderate risk for severe weather. With good CAPE and 0-6km bulk shear of 50kts plus do not see a problem with storms becoming severe this evening. Winds are a major concern with significant winds gusts of 80 mph or higher possible. Another area will be along the stalled boundary over the panhandle as it drifts east. Models keep the activity more isolated and with less moisture to work with this seems probable. Both hail and winds will be concern with these storms. Radar already showing returns to the north and west and expect this activity to only grow over the late afternoon hours. Overnight, as the main focus shifts east, activity should diminish. Models continue to linger some activity post frontal across northern Nebraska into tomorrow. Will include low pops however not having a high confidence of the activity continuing. Would not be surprised if the morning activity is really just stratus and little shower activity as the better lift is contained to the north in the Dakotas. .LONG TERM...(Thursday night through Wednesday) Issued at 204 PM CDT Wed Jul 6 2016 Models in good agreement in mid and near term and have good confidence in the forecast. Surface high pressure will build into western Nebraska over night with clear skies and light and variable winds on Thursday. Lows in the 50s and 60s. H5 ridge builds back into western Nebraska on Friday as surface high pressure moves east and southerly upslope flow begins. Highs in the 80s. Slight chance pops retained through the evening from southwest into northern Nebraska either side of a highway 61 line. Heating of the day forcing at 700mb and weak low level jet to combine for isolated to widely scattered precipitation. Saturday a warm front will lift to the northeast over western Nebraska and temperatures will rise back into the 90s. Isolated thunderstorms along trough axis through the afternoon over the Nebraska panhandle and spreading east over night as low level jet develops. Sunday afternoon chances increase as upper closed low moves into central Idaho and heights begin to fall over the northern plains. Good moisture advection in southerly flow. Trough will focus thunderstorms over the panhandle through the afternoon and moving east followed by surface cold front Sunday night. Cooler Monday and Tuesday with thunderstorm chances over eastern portions of the forecast area as upper low moves northeast from central Idaho into south central Canada. Highs around 90 on Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1249 PM CDT Wed Jul 6 2016 Thunderstorms, some severe, expected to impact the region this evening and overnight, especially across northern Nebraska and the KVTN terminal. A complex of storms are expected to fire across the Black Hills this afternoon then track E/SE into northern Nebraska. Current timing for impact to KVTN will be 23z into 03z, however this could be shifted an hour or two. Also could see some thunderstorms along the dry line over western Nebraska which will drift eastward. Models are in less agreement with coverage of storms along the dry line. This would impact the KLBF terminal and will include a VCTS due to lower confidence. Activity pushes east overnight with VFR conditions across southwestern Nebraska. Models develop some stratus in the wake of the complex across northern Nebraska. Will include in the KVTN forecast, however this will need to be monitored closely. && .HYDROLOGY... Issued at 204 PM CDT Wed Jul 6 2016 North Platte River at Lewellen dropped a little more this morning to 7.37 feet and have a higher confidence river will remain below the minor flood stage of 7.5 feet. Still could see a slight rise depending on evening rainfall, however forecast keeps level at or below 7.4 feet. Thus the flood advisory was canceled in favor of a river statement for elevated flows but no flooding. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Masek SHORT TERM...Masek LONG TERM...Power AVIATION...Masek HYDROLOGY...Masek
Hazardous weather outlook, Jul 6, 3:28 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 328 PM CDT WED JUL 6 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-072030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 328 PM CDT WED JUL 6 2016 /228 PM MDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THE RISK IS GREATEST ALONG AND NORTH OF A LINE FROM FROM VALENTINE TO AINSWORTH AND ONEILL WHERE WIND GUSTS TO 80 MPH MAY DEVELOP. HAIL TWO INCHES OR LARGER IN DIAMETER IS POSSIBLE ACROSS NORTHERN SHERIDAN COUNTY. AN ISOLATED TORNADO MAY FORM BETWEEN VALENTINE AND GORDON. EXTREME INSTABILITY WILL PROMOTE THE DEVELOPMENT OF SEVERE THUNDERSTORMS ELSEWHERE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. WIND DAMAGE AND LARGE HAIL ARE THE THREAT IN THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY AND SATURDAY THROUGH TUESDAY. STORM COVERAGE IS EXPECTED TO BE MOSTLY ISOLATED. THE RISK OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
In the hours before
Local storm report, Jul 6, 5:59 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO 10 NNE ELLSWORTH 42.19N 102.21W
07/06/2016 SHERIDAN NE TRAINED SPOTTER
REPORTS OF A LARGE TORNADO CURRENTLY ON THE GROUND ACROSS
SOUTHEASTERN SHERIDAN COUNTY.
&&
SJACOBSLocal storm report, Jul 6, 6:09 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 10 NNW HAY SPRINGS 42.82N 102.76W
07/06/2016 E0.88 INCH SHERIDAN NE PUBLIC
&&
MOLDANLocal storm report, Jul 6, 6:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
632 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 9 NNW ASHBY 42.15N 102.00W
07/06/2016 CHERRY NE TRAINED SPOTTER
MULTIPLE VORTEX TORNADO...SHORTLY BEFORE BECOMING RAIN
WRAPPED.
&&
MOLDANLocal storm report, Jul 6, 6:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 7 E MERRITT RESERVOIR D 42.65N 100.73W
07/06/2016 E60 MPH CHERRY NE PUBLIC
&&
MOLDANLocal storm report, Jul 6, 6:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
652 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FUNNEL CLOUD 10 N HYANNIS 42.15N 101.76W
07/06/2016 CHERRY NE TRAINED SPOTTER
&&
SJACOBSLocal storm report, Jul 6, 6:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 1 SSE VALENTINE 42.86N 100.54W
07/06/2016 M58 MPH CHERRY NE ASOS
&&
CBUTTLERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.1 hours before the tornado, 68 km from the path. July 7, 2016.
- Mixed-layer CAPE
- 2862 J/kg
- Mixed-layer CIN
- -103 J/kg
- Surface CAPE
- 5013 J/kg
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 28.9
- 0-3 km lapse rate
- 7.0 K/km
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.9 hours after it, 68 km from the path. July 7, 2016.
- Mixed-layer CAPE
- 702 J/kg
- Mixed-layer CIN
- -408 J/kg
- Surface CAPE
- 44 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 2.9 K/km
The surface observations
Ogallala (OGA), 50 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The North Platte radar (KLNX), 86 km away, was scanning. The volume nearest the touchdown began at 00:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 6, 2016
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 6 | 1:26 PM CDT | EF1 | Ballard, KY | 4.4 | 250 | $115,000 | ||
| July 6 | 1:39 PM CDT | EF1 | Massac, IL | 2.8 | 160 | 2 | $350,000 | |
| July 6 | 3:18 PM MDT | EF0 | Sheridan, NE | 0.1 | 10 | |||
| July 6 | 3:40 PM MDT | EF0 | Fallon, MT | 0.3 | 25 | |||
| July 6 | 4:28 PM MDT | EF1 | Meade, SD | 1.1 | 100 | |||
| July 6 | 4:56 PM MDT | EF0 | Sheridan, NE | 0.1 | 10 | |||
| July 6 | 5:25 PM MDT | EF1 | Cherry, NE | 4.6 | 75 | $45,000 | ||
| July 6 | 5:30 PM MDT | EF1 | Cherry, NE | 0.5 | 50 | |||
| July 6 | 6:55 PM MDT | EF0 | Arthur, NE | 0.1 | 10 | |||
| July 6 | 8:08 PM CDT | EF0 | McPherson, NE | 0.5 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.